EconPapers    
Economics at your fingertips  
 

The 52-week high momentum strategy in international stock markets

Ming Liu, Qianqiu Liu and Tongshu Ma

Journal of International Money and Finance, 2011, vol. 30, issue 1, 180-204

Abstract: We study the 52-week high momentum strategy in international stock markets proposed by George and Hwang [George, T., Hwang, C.Y., 2004. The 52-week high and momentum investing. Journal of Finance 59, 2145-2176.]. This strategy produces profits in 18 of the 20 markets studied, and the profits are significant in 10 markets. The 52-week high momentum profits exist independently from the Jegadeesh and Titman [Jegadeesh, N., Titman, S., 1993. Returns to buying winners and selling losers: implications for market efficiency. Journal of Finance 48, 65-91.] individual stock and Moskowitz and Grinblatt [Moskowitz, T.J., Grinblatt, M., 1999. Do industries explain momentum? Journal of Finance 54, 1249-1290] industry momentum strategies. These profits do not show reversals in the long run. We find that the 52-week high is a better predictor of future returns than macroeconomic risk factors or the acquisition price. The individualism index, a proxy to the level of overconfidence, has no explanatory power to the variations of the 52-week high momentum profits across different markets. However, the profits are no longer significant in most markets once transaction costs are taken into account.

Keywords: 52-Week; high; Momentum; investing; International; stock; markets (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (44)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261-5606(10)00109-9
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:30:y:2011:i:1:p:180-204

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jimfin:v:30:y:2011:i:1:p:180-204